[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.145.176.252. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Comments, Opinions, and Brief Case Reports
March 24, 2003

Thrombocytopenia Associated With Levodopa Treatment

Arch Intern Med. 2003;163(6):735-736. doi:10.1001/archinte.163.6.735

In a recently released review of published case reports, excluding those related to heparin administration, 98 drugs were listed with a definite or probable causal role for drug-induced thrombocytopenia. The most commonly implicated were quinidine, gold salts, and the combination drug trimethoprim-sulfamethoxazole.13 Drug-induced thrombocytopenia is mostly produced by the autoimmune mechanism.4 A short-term drug treatment induction period, averaging 14 days, with a short recovery period after withdrawal of drug treatment, averaging 7 days, have been described.2 Although thrombocytopenia can be severe, major bleeding and death have been reported in only 9% and 0.8% of the cases, respectively, we reviewed in the literature.2 We report the case of a patient with severe thrombocytopenia, probably induced by levodopa, a side effect previously reported in only 1 case.5

First Page Preview View Large
First page PDF preview
First page PDF preview
×